Buy this Article for $10.95

Have a coupon or promotional code? Enter it here:

When you buy this you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Authors

  1. Smith, Raymond PharmD
  2. Bullard, Zackery PharmD, BCPS, BCCCP

Abstract

Heparin-induced thrombocytopenia (HIT) is a life-threatening adverse drug reaction that relies on quick assessment and treatment by the health care team to prevent poor outcomes. Nurses can play a critical role in recognizing disease, advocating for patients, and facilitating treatment by being familiar with current guideline recommendations and risk stratification approaches. The purpose of this article is to review management of HIT including pathogenesis, clinical presentation, current guideline recommendations for risk assessment, laboratory testing, and treatment, as well as discuss nonheparin anticoagulation options that may be ordered when HIT is suspected.